You are here:

Urology/Prostate Infection


QUESTION: Avid mountain biker 10th ride of season noted discomfort in groin area, penis and buttocks.  Ride very rocky technical trails, of course wear padded shorts and have split seat.  Had flareup one year ago with same symptoms urologist put me on finastrede things settled down when on with life.  Now fast forward a year same symptoms as mentioend above plus pins and needles down back of legs, buttocks and even on lower back.  Had lower back pain also.  Went to Primary care and he did DRE found prostrate to be squishy, normal in size with no nodes but very tender.  Said an infection and of course put me on a course of Cipro which did nothing last year so here we go again. I am 56 and in good shape but my question is does this type of techncial riding aggravate the prostrate?  Also it seems the only thing that works is rest ?  Any help would be appreciated very hard to get in to see my urologist could be a month!

ANSWER: Robert:

It's a combination of the technical riding and the bicycle seat.  Standard or racing bicycle seats put lots of pressure on the perineum just below the prostate so it's no surprize that it gets irritated or inflammed.  A cushioned or redesigned bicycle seat would help, but the best advice is to avoid the moutain biking that is clearly aggravating your prostatitis.

Other treatments include hot sitz baths, avoidance of caffeine and spicy (hot) foods, use of anti-inflammatories (ibuprofen), and possibly quercetin (an ingredient in many OTC prostate products.  I happen to like Cysta-Q from Farr Labs because they are reputable and their product actually contains quercetin which is a natural prostate anti-inflammatory.)  You should consult a urologist about this.

---------- FOLLOW-UP ----------

QUESTION: Thanks, I am going to see a PA at my uro since I cannot get in to see him for several months.  One final question why does an issue with the prostrate take so long to settle down versus other parts of the body which seem to heal more quickly?  Is it due to reduced blood flow?


The problem is not with blood flow as the prostate has excellent circulation.  The problem is the nature of prostate tissue and the prostatic ducts which are different chemically from other parts of the body.  Penetration of medications into the ducts is limited and the relatively high pH found there makes many medications ineffective or requires much longer duration.


All Answers

Answers by Expert:

Ask Experts


Stephen W. Leslie, MD


Questions concerning erectile dysfunction, kidney stones and prostate disorders including prostate cancer. I have a special interest in kidney stone disease prevention.


Full time practicing urologist with 30 years experience. Associate Professor of Surgery and Chief of Urology at Creighton University Medical Center. Editor in Chief of eMedicine Urology internet textbook. Author of only NIH approved book written for patients by a urologist on the subject of kidney stones "The Kidney Stones Handbook". Inventor of the "Parachute" and "Escape" kidney stone baskets and the "Calculus" stone prevention analysis computer program.

American Urological Association, Ohio State Medical Association, Sexual Medicine Society

Men's Health, Journal of Urology, Urology, Healthwatch Magazine, Emergency Medicine Monthly, eMedicine, "The Kidney Stones Handbook", and numerous articles in various newspapers. He is also the editor of the Urology Board Review by McGraw-Hill used by urologists to study for their Board Certification Examinations.

Graduate of New York Medical College with residencies completed at Metropolitan Hospital New York, Albany Medical Center and University of Wisconsin-Madison.

Awards and Honors
Thirlby Award of the American Urological Association. Rated as one the country's Best Urologists by the Independent Consumer's Research Institute

©2016 All rights reserved.